Alert archive / Tennessee / Tornado Warnings in 2004
Tornado Warning 29, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 18, 2004, 7:27 PM CDT for Lincoln County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 7:27 PM CDT (00:27 UTC)
- Expired
- Oct 18, 2004, 8:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Lincoln County, TN
The radar
The Northeast Alabama radar (KHTX), 49 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 18, 3:20 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 558 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 16.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 190027
TORHUN
TNC103-190115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 PM CDT MON OCT 18 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
LINCOLN COUNTY IN TENNESSEE
* UNTIL 815 PM CDT
* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 9 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 30 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
FAYETTEVILLE.
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH
WAS IN EFFECT FOR THE SAME AREA.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
LAT...LON 3518 8669 3518 8661 3519 8660 3520 8638
3514 8637 3512 8632 3500 8632 3500 8678
3516 8679
$$
SCHAUBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 7:11 PM CDT, 16 minutes earlier.
Area forecast discussion, Oct 18, 7:11 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 711 PM CDT MON OCT 18 2004 .UPDATE... HERE WE GO AGAIN. AXIS OF INSTABILITY ALONG THE MS-AL LINE...ALONG WITH PERSISTENT DEEP LAYER SHEAR...HAS PROMPTED ANOTHER TORNADO WATCH...INCLUDING THE 4 NW AL COUNTIES COVERED BY HUN. WW 861 WILL BE OUT UNTIL 04Z/11PM CDT. REST OF THE AL COUNTIES COVERED IN WW 857 WILL BE CLEARED WITH THIS UPDATE...BUT REST OF THE TN COUNTIES WILL PERSIST UNDER THAT WATCH ATTM. && .DISCUSSION... ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND TOWARDS THE WARMER ETA MOS FOR MINS. COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY. AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM. THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS TIME PD...WITH ONLY MINOR CHANGES MADE. EXTENDED (THURSDAY THROUGH MONDAY)... DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM. NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...TORNADO WATCH 861 ALZ001>004 THRU 11PM CDT. TN...TORNADO WATCH 857 TNZ076-TNZ096-TNZ097 THRU 8PM CDT. && BCC/27
Hazardous weather outlook, Oct 18, 4:35 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 435 PM CDT MON OCT 18 2004 ALZ001>010-016-TNZ076-096-097-191000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 435 PM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... SEVERAL STRONG THUNDERSTORMS HAVE DEVELOPED ROUGHLY ALONG THE ALABAMA-TENNESSEE STATE LINE...INCLUDING ONE DANGEROUS SUPERCELL THOUGHT TO CONTAIN A TORNADO. THIS HAS PROMPTED A TORNADO WATCH... WHICH REMAINS IN EFFECT UNTIL 8 PM TONIGHT. IF IT MAINTAINS ITS STRUCTURE...THE MAIN SUPERCELL WOULD LIKELY TRACK ACROSS NORTHERN PORTIONS OF LIMESTONE AND MADISON COUNTIES IN ALABAMA...AND POSSIBLY INTO SOUTHERN PORTIONS OF LINCOLN AND FRANKLIN COUNTIES IN TENNESSEE. STAY TUNED TO FURTHER WARNINGS AND STATEMENTS FOR FURTHER INFORMATION. ASIDE FROM THE MAIN SUPERCELL...THE THREAT FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE RELATIVELY LOW THIS EVENING. CLOUDS AND RAINFALL ALL DAY HAVE STABILIZED THE ATMOSPHERE ACROSS MOST OF THE AREA. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 45 MPH. AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS. ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)... IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS UNLIKELY. ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER... CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW. BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS AT THAT TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED AND/OR ONGOING THIS EVENING. 27
In the hours before
Local storm report, Oct 18, 6:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO LESTER 34.99N 87.15W
10/18/2004 LIMESTONE AL TRAINED SPOTTER
NUMEROUS SPOTTER REPORTS OF ROTATION NEAR LESTER.
&&
PNGSpecial weather statement, Oct 18, 6:36 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 636 PM CDT MON OCT 18 2004 ALZ001-005>010-TNZ076-096-097-182350- DE KALB-FRANKLIN TN-JACKSON-LAUDERDALE-LIMESTONE-LINCOLN-MADISON- MARSHALL-MOORE-MORGAN- 636 PM CDT MON OCT 18 2004 THE THREAT FOR TORNADOES HAS DIMINISHED ACROSS MUCH OF NORTHERN ALABAMA. THEREFORE...THE FOLLOWING COUNTIES IN THE HUNTSVILLE COUNTY WARNING AREA HAVE BEEN CLEARED FROM TORNADO WATCH 857... IN ALABAMA...LAUDERDALE...MORGAN...MARSHALL...AND DEKALB. HOWEVER...THE THREAT FOR TORNADOES CONTINUES ACROSS THE REST OF THE AREA. TORNADO WATCH 857 CONTINUES FOR THE FOLLOWING COUNTIES... IN ALABAMA...LIMESTONE...MADISON...AND JACKSON. IN TENNESSEE...FRANKLIN...LINCOLN...AND MOORE. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS AND WARNINGS. BCC
Local storm report, Oct 18, 6:39 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 8 E LEXINGTON 34.97N 87.23W
10/18/2004 LAUDERDALE AL TRAINED SPOTTER
TORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR
LIMESTONE AND LAUDERDALE COUNTY LINE.
&&
PNGLocal storm report, Oct 18, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM TORNADO 2 N LEXINGTON 34.99N 87.37W
10/18/2004 LAUDERDALE AL AMATEUR RADIO
DAMAGE TO HOUSE LOCATED CLOSE TO TN STATE LINE NEAR HWY
101.
&&
PNGLocal storm report, Oct 18, 7:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0627 PM FUNNEL CLOUD 2 WSW LESTER 34.98N 87.19W
10/18/2004 LIMESTONE AL AMATEUR RADIO
NEAR HWY 99.
&&
PNGSpecial weather statement, Oct 18, 7:14 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 714 PM CDT MON OCT 18 2004 ALZ001>006-009-TNZ076-096-097-190030- COLBERT-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-LAWRENCE- LIMESTONE-LINCOLN-MADISON-MOORE- 714 PM CDT MON OCT 18 2004 THE THREAT FOR TORNADOES HAS DIMINISHED ACROSS NORTH CENTRAL AND NORTHEAST ALABAMA. THEREFORE...THE FOLLOWING COUNTIES IN THE HUNTSVILLE COUNTY WARNING AREA HAVE BEEN CLEARED FROM TORNADO WATCH 857... IN ALABAMA...LIMESTONE...MADISON...AND JACKSON. HOWEVER...THE THREAT FOR TORNADOES CONTINUES ACROSS THE TENNESSEE COUNTIES COVERED BY THE HUNTSVILLE WEATHER OFFICE. TORNADO WATCH 857 CONTINUES UNTIL 8 PM CDT FOR THE FOLLOWING COUNTIES... IN TENNESSEE...FRANKLIN...LINCOLN...AND MOORE. IN ADDITION...A RENEWED THREAT FOR TORNADOES ALONG AND NEAR THE ALABAMA MISSISSIPPI STATE LINE HAS PROMPTED A NEW TORNADO WATCH TO BE ISSUED FOR NORTHWEST ALABAMA. TORNADO WATCH 861 WILL BE IN EFFECT THROUGH 11 PM CDT AND WILL COVER THE FOLLOWING COUNTIES... IN ALABAMA...COLBERT...FRANKLIN...LAUDERDALE...AND LAWRENCE. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS AND WARNINGS. BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 2:49 AM CDT | Tornado Warning | HUN | Franklin | 41 min |
| Oct 19, 3:13 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 17 min |
| Oct 19, 3:21 AM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 39 min |
| Oct 19, 3:30 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Oct 19, 4:27 AM CDT | Flash Flood Warning | HUN | Franklin, Lincoln, Moore | 4 hr |
| Oct 19, 4:58 AM CDT | Severe Thunderstorm Warning | HUN | Lincoln | 47 min |
Nearby
Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.